Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 130, NWS New Orleans, LA

July 6, 2001Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 6, 2001, 4:34 PM CDT for Walthall County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2001, 4:34 PM CDT (21:34 UTC)
Expired
Jul 6, 2001, 5:15 PM CDT
In force
41 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Walthall County, MS

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:47 PM CDTHail 0.75Tylertown, MSDime size hail was reported east of Tylertown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 062136
SVRNEW

MSC147-062215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 PM CDT FRI JUL 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 515 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEXTER...OR ABOUT 10 MILES EAST OF
  TYLERTOWN...MOVING SOUTHWEST AT 15 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:17 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 6, 3:17 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 AM CDT FRI JUL 6 2001

UPPER AIR ANALYSIS CONTINUE TO SHOW THE HIGH OVER WEST KANSAS/EAST
COLORADO AND NORTH/SOUTH JET NOSE JUST WEST ALONG THE MISSISSIPPI
RIVER WITH DIVERGENCE OVER LOUISIANA AND MISSISSIPPI. AT 5H...-5C
RESIDED OVER NORTH TEXAS...KANSAS AND NEBRASKA. SURFACE ANALYSIS
CONTINUE TO SHOW A FRONTAL BOUNDARY FROM THE CAROLINAS TO NORTH
MISSISSIPPI TO WESTERN KANSAS TO THE NORTHERN PLAINS. A ONE MILLIBAR
CHANGE FROM JACKSONVILLE TO HOUSTON WAS NOTED. VISIBLE SATELLITE
IMAGERY CONTINUE SHOW A CLUSTER OF THUNDERSTORMS OVER SOUTH CENTRAL
LOUISIANA COASTAL WATERS...CENTRAL LOUISIANA AND A SMALL CLUSTER
OVER HANCOCK COUNTY.

SHORT RANGE MODELS INITIALIZED WELL AND ARE IN PRETTY GOOD
AGREEMENT. SUMMER RIDGE WILL PARK JUST LEE OF THE ROCKIES...NOT MUCH
CHANGE FROM THE INITIAL TIME FRAME TO 120 HOURS OUT ON AVN. MODELS
CONTINUE TO SHOW A SLIGHT INCREASE IN THICKNESSES OVER THE FORECAST
AREA SUNDAY INTO MONDAY. WITH THE LOCATION OF THE HIGH OVER THE
CENTRAL AND SOUTHERN PLAINS...NORTHERLY FLOW...AMPLE SURFACE HEATING
AND LOW LEVEL MOISTURE WILL ASSIST THUNDERSTORM DEVELOPMENT OVER THE
FORECAST AREA. NORTHERLY WINDS ALOFT WILL BRING IN DRY AIR FROM 850
TO 500MB WITH MEAN RH VALUES AROUND 40 TO 45 PERCENT SAT AND
SUN...HIGHER RH VALUES EAST. WILL HAVE SLIGHTLY HIGHER POPS OVER THE
EAST HALF OF THE FORECAST AREA. TEMPS WILL FALL SHORT OF THE HEAT
ADVISORY CRITERIA AS NIGHT TIME LOWS ARE EXPECTED TO DROP BELOW 80F
AT AUD AND MSY THROUGH MON. HOWEVER...HEAT INDICES ARE EXPECTED FROM
100 TO 108 SAT THROUGH MON...WILL INSERT IN ZONES. NOT MUCH CHANGE
IN THE EXTENDED

PRELIM NUMBERS...

MCB 71/95/72/95 1102  BTR 73/94/74/94 1102
MSY 74/92/74/93 1212  GPT 75/91/74/94 1212

.NEW...NONE
LA...NONE.
MS...NONE.

18

In the hours before

Special weather statement, Jul 6, 11:00 AM CDT, 5 hours 34 minutes before
GMZ550-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI JUL 6 2001

.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL PERSIST ACROSS SOUTHEAST LOUISIANA AND
COASTAL MISSISSIPPI THROUGH TONIGHT AS HIGH PRESSURE REMAINS ANCHORED
OVER THE NORTHERN GULF OF MEXICO.

.THUNDERSTORMS...
THE COMBINATION OF DAYTIME HEATING AND CONVERGENCE ALONG SEA AND
LAKE BREEZE BOUNDARIES WILL PRODUCE SCATTERED AREAS OF SHOWERS AND
THUNDERSTORMS LATER TODAY PRIMARILY AROUND AND SOUTH OF LAKE
PONTCHARTRAIN AND ALONG THE MISSISSIPPI COAST. THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAIN ALONG WITH OCCASIONAL TO FREQUENT
LIGHTNING AND GUSTY OUTFLOW WINDS. A STORM OR TWO COULD REACH SEVERE
THRESHOLDS WITH THE POTENTIAL FOR DAMAGING WINDS AROUND 50 MPH AND
SMALL HAIL. MOST OF THE ACTIVITY SHOULD DIMINISH WITH THE ONSET OF
THE EVENING HOURS ALTHOUGH AN ISOLATED THUNDERSTORM MAY BE POSSIBLE
THROUGH TONIGHT.

.HEAT...
IN ADDITION TO THE THUNDERSTORM THREAT...AFTERNOON TEMPERATURES IN
THE LOWER 90S COMBINED WITH RELATIVE HUMIDITY VALUES AROUND 50
PERCENT WILL LEAD TO HEAT INDEX READINGS AROUND 105. AS A
RESULT...CAUTION IS ADVISED WHEN PARTICIPATING IN OUTDOOR ACTIVITIES.

.ACTIONS...
DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS THAT
DEVELOP...ACTIVATION OF THE STORM SPOTTER NETWORK IS NOT EXPECTED AT
THIS TIME.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET
AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:02 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.